Try it
Pharmacology · Drug interactions
Sample itemA woman using an oral contraceptive pill is started on rifampicin for tuberculosis. Why is the contraceptive likely to fail?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Rifampicin induces hepatic enzymes, increasing metabolism of the hormones
Rifampicin is a potent inducer of CYP enzymes, particularly CYP3A4, and so speeds the metabolism of oestrogen and progestin. Plasma hormone levels fall, ovulation may escape and an additional or alternative contraceptive method is advised.
Option by option
A. Rifampicin inhibits hepatic enzymes, raising hormone levels
Rifampicin is an enzyme inducer, not an inhibitor, so hormone levels fall rather than rise.
B. Rifampicin blocks absorption of the hormones from the gut
Rifampicin does not block intestinal absorption of contraceptive steroids.
C. Rifampicin displaces the hormones from plasma proteins
Protein-binding displacement is not the mechanism and would at most cause a transient change.
D. Rifampicin induces hepatic enzymes, increasing metabolism of the hormones (correct)
Correct. Enzyme induction lowers hormone concentrations and can cause contraceptive failure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Drug interactionsA kidney transplant patient on azathioprine is started on allopurinol for gout and devel…
- Drug interactionsA patient on sertraline for depression is started on linezolid for a resistant staphyloc…
- Drug interactionsWhat is enzyme induction likely to do to a substrate drug concentration?
- Drug interactionsWhat is enzyme inhibition likely to do to a substrate drug concentration?